How do you treat tardive dyskinesia?

medical treatments

Tardive dyskinesia (TD) is a movement disorder, where a person has uncontrollable movements of their face or body. It’s a possible side effect of antipsychotic medications. [1] Finding out you have a movement disorder like TD can be scary—but as time goes on, treatments for it are becoming more effective and available.

Recognize the symptoms

Tardive dyskinesia often begins with slight facial tics, such as smacking your lips or sticking out your tongue. Often, people don’t notice that they are doing this until someone else points it out. Since TD is not a very well-known condition, you may not immediately realize what is happening. You also may not make the connection between your movements and the medication you are taking.

The sooner you recognize the symptoms of TD and speak with your health care provider about it, the better your chances for a successful recovery. Read our article “What is tardive dyskinesia?” to learn more about the symptoms and causes.

Talk to your doctor or psychiatrist

Speak with the doctor who prescribes your mental health medications. Tell them about any side eff­ects you are experiencing that could be signs of Tardive Dyskinesia. They will use a tool called the Abnormal Involuntary Movement Scale (AIMS) to determine if what you are experiencing is actually TD. [2] (It could be another movement disorder, with a different treatment.)

Many health care providers don’t know much about TD. You may have to be persistent. If your doctor doesn’t seem to be taking it seriously, it may be a good idea to find another provider and get a second opinion. If possible, try to find someone who specializes in movement disorders. (Your doctor may be able to refer you to a specialist.)

Consider adjusting the medication that is causing TD

Tardive dyskinesia is a side-effect of antipsychotic medications (and a few other medications). The simplest way of treating it is to adjust the medication that is causing it. This could mean:

  • Stopping the medication altogether
  • Reducing the dosage
  • Replacing it with another medication that has a lower risk of TD

Changing your medications can be a difficult decision. There’s probably a good reason why you were put on this medication to begin with. Maybe you’ve tried several different medications in the past and this is the one that finally worked. You may be worried that if you adjust your medication, your mental health symptoms will come back. This is a common feeling when working with mental health medications. It’s frustrating and can be scary, but it’s also very normal.

You will need to work with your doctor to determine the risks and benefits of adjusting your medication. Fortunately, this is not your only treatment option! There are other options if you are unable to adjust your medication—or if your TD symptoms don’t go away after adjusting them.

Treating the symptoms of TD

Doctors have prescribed a variety of medications and supplements to manage the symptoms of TD. These include herbal supplements, muscle stimulants, and other mental health medications. [3]

Until recently, there were no medications specifically developed to manage the symptoms of TD. In the past few years, two new medications have been developed, which work by adjusting levels of dopamine in your brain: [4]

Newer medications can be expensive. Contact your insurance company to make sure they cover these medications. If they don’t, assistance may be available through the companies that make them. Check the websites for these medications for details.

Coping with emotions related to TD

The physical aspects of TD also have an emotional impact. You might feel embarrassed or ashamed of your symptoms. You may be frustrated that you finally found a medication that helps you manage your mental health symptoms, only to experience side-effects. There are lots of ways to cope with difficult emotions. Here are just a few:


For more information about tardive dyskinesia, its impact, and how to manage it, visit tardiveimpact.com.

References

  1. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders. 5th ed. Arlington, VA: American Psychiatric Association; 2013:712.
  2. https://www.nami.org/Learn-More/Mental-Health-Conditions/Related-Conditions/Tardive-Dyskinesia
  3. Cornett et al. (2017). Medication-Induced Tardive Dyskinesia: A Review and Update. Ochsner J. 17(2), pp. 162–174. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5472076/
  4. Ricciardi et al. (2019). Treatment Recommendations for Tardive Dyskinesia. Can J Psychiatry, 64(6), pp. 388–399. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6591749/

Treatment & Resources